Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2020, 4:16 PM MDT for Larimer County, Weld County, Colorado. It was in force for 44 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2020, 4:16 PM MDT (22:16 UTC)
- Expired
- Jul 13, 2020, 5:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:41 PM MDT | TSTM WND GST 77 | 7 Ne Purcell, CO | |
| Jul 13, 4:46 PM MDT | TSTM WND GST 76 | 7 Nne Purcell, CO | MESONET STATION CW2715 AULT. |
| Jul 13, 4:50 PM MDT | TSTM WND DMG | 3 Wnw Briggsdale, CO | TRAINED SPOTTER REPORTED POWER POLES DOWN. TIME ESTIMATED. |
| Jul 13, 4:55 PM MDT | TSTM WND DMG | 2 W Hereford, CO | SPOTTER NETWORK REPORTED DAMAGE TO BUILDINGS. METAL SHED, TWISTED. TIME ESTIMATED. |
| Jul 13, 5:03 PM MDT | TSTM WND GST 76 | 8 Ssw Grover, CO | MESONET STATION CW5040 BRIGGSDALE. |
| Jul 13, 5:07 PM MDT | TSTM WND GST 74 | 2 Nw Briggsdale, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 3370 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WUUS55 KBOU 132216 SVRBOU COC069-123-132300- /O.NEW.KBOU.SV.W.0129.200713T2216Z-200713T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 416 PM MDT Mon Jul 13 2020 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Northwestern Weld County in northeastern Colorado... Southeastern Larimer County in north central Colorado... * Until 500 PM MDT. * At 416 PM MDT, severe thunderstorms were located along a line extending from 6 miles southeast of South Greeley to near Berthoud, or along a line extending from 8 miles southeast of Cheyenne to 18 miles south of Fort Collins, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Eastern Fort Collins, Greeley, eastern Loveland, Windsor, Evans, Johnstown, Milliken, Berthoud, Eaton, Mead, Severance, LaSalle, Ault, Kersey, Gilcrest, Pierce, Timnath, Nunn, Grover and Purcell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind damage with these storms will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. If on or near a lake, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4024 10429 4026 10513 4100 10479 4100 10392 TIME...MOT...LOC 2216Z 262DEG 40KT 4103 10473 4029 10507 HAIL...<.75IN WIND...60MPH $$ BARJENBRUCH
1 follow-up statement
520
WWUS55 KBOU 132234
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
434 PM MDT Mon Jul 13 2020
COC069-123-132300-
/O.CON.KBOU.SV.W.0129.000000T0000Z-200713T2300Z/
Weld CO-Larimer CO-
434 PM MDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN WELD AND SOUTHEASTERN LARIMER COUNTIES...
At 433 PM MDT, severe thunderstorms were located along a line
extending from 8 miles west of Carpenter to Milliken, or along a line
extending from 16 miles southeast of Cheyenne to 8 miles southwest of
Greeley, moving east at 45 mph.
HAZARD...70 mph wind gusts. Up to 80 mph gust and possible landspout
tornado in the Rockport and Grover areas of far northern
Weld County.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Eastern Fort Collins, Greeley, eastern Loveland, Windsor, Evans,
Johnstown, Milliken, Berthoud, Eaton, Mead, Severance, LaSalle, Ault,
Kersey, Gilcrest, Pierce, Timnath, Nunn, Grover and Purcell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4024 10429 4026 10513 4100 10479 4100 10392
TIME...MOT...LOC 2233Z 262DEG 40KT 4105 10450 4031 10485
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:39 PM MDT, 37 minutes earlier.
Area forecast discussion, Jul 13, 3:39 PM MDT, 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 339 PM MDT Mon Jul 13 2020 .SHORT TERM...(This evening through Tuesday) Issued at 222 PM MDT Mon Jul 13 2020 Scattered showers and thunderstorms will continue track east across Colorado through early evening. Brief heavy rain, small hail, and strong wind gusts will be possible with most of the convection. Expect a few severe wind gusts due to increasing flow aloft and the large temperature/dew point spread. Stronger storms with large hail will be possible over far eastern Colorado where higher dew point and greater moisture resides. Convection will decrease this evening and should end by midnight as lift from the upper level trough passing north of Colorado shifts east of the state and due to a stabilizing airmass. A cold front will push south across eastern Colorado early Tuesday morning. Northeast winds will increase low level moisture in additional to ushering in cooler air. Models continue to greatly vary on the amount of cold air behind the front. The 12Z NAM MOS has 64 degrees for a high at KDEN. Very hard to get this cold, even with thick stratus all day. Most models are in the upper 70s to mid 80s range. Expect low clouds to move in during the morning, helping to keep temperatures cool into the early afternoon. As the low clouds erode, temperatures should climb in the 70s and possibly lower 80s across eastern Colorado. Will go with highs near 80F degrees over northeast Colorado. MLCAPE varies from less than 400 J/kg on the cool NAM model to 1500 J/kg on the GFS. Bulk Shear from 0-6km will be 45-55 knots. So supercell thunderstorms will be possible if temperatures warm into the lower/mid 80s and the cap can be broken. Best chance for this occur will be south of I-70. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM MDT Mon Jul 13 2020 A shortwave trough will be moving across NE Colorado Tuesday evening providing enough lift for storms to continue through the overnight hours. The storms should weaken as the evening progresses but could still produce small hail and gusty winds. 500 mb heights will then begin to increase throughout the day on Wednesday over our forecast area. This will create slightly subsident flow which should limit thunderstorm activity. Northeasterly low level flow across the NE plains with southeasterly flow across the SE plains will lead to good convergence over the Palmer Divide. This will be enough to overcome the slight subsidence to create showers and storms there. Soundings in that area indicate mixed layer CAPE will be around 2,000 j/kg with 35 to 40 knots of deep layer shear. This should be enough for a severe storm or two to form especially if storms are able to move to the right of the mean flow and increase deep layer shear. Large hail would be the primary threat from these storms. Otherwise, temperatures will stay below normal with highs in the 80s across the plains. On Thursday and through the weekend, we will go back to a similar pattern that was in place over our forecast area for the majority of July. A mid to upper level ridge will strengthen over the southern High Plains and increase temperatures over Colorado. Denver will see highs back in the 90s for this stretch which may begin another long streak of 90 degree days. Forecast skill on PoPs may not be very good at this time range under a ridge like this but it appears there will be strong enough shortwaves on Thursday, Sunday, and Monday to generate scattered coverage of storms. The lack of shortwaves on Friday and Saturday mean storm coverage will be isolated at best. Fortunately, there will be enough moisture in the area and weak enough winds to keep the fire danger low. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 222 PM MDT Mon Jul 13 2020 VFR through the day with scattered showers and thunderstorms through tonight. Scattered showers and thunderstorms will track across the Denver area through early evening. Wind shifts will continue through 00Z due to outflow from convection. A cold front will move in after midnight tonight, shifting winds around to the north by sunrise. Low clouds are expected to move in Tuesday morning and linger into the early afternoon with ceilings of 1000-2500 feet. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Danielson AVIATION...Meier
Hazardous weather outlook, Jul 13, 10:47 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1047 AM MDT Mon Jul 13 2020 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1047 AM MDT Mon Jul 13 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will form over the higher terrain around midday and move out on to the plains. The storms will be high based, with the potential for wind gusts to 60 mph and brief heavy rains. The storms will strengthen as they move further east into the far eastern plains. The greatest severe storm threat will be across Phillips and Sedgwick Counties. Hail to 2 inches in diameter, winds gusts to 70 mph along with a brief tornado will be possible. Showers and thunderstorms will dissipate and move east through late evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of late day showers and thunderstorms most days through next weekend. The best chances will be in the mountains and foothills with the strongest storms producing hail and strong wind gusts. Tuesday and Wednesday will be much cooler than we have been for all of July. Hot temperatures return Thursday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon over portions of the plains.
In the hours before
Local storm report, Jul 13, 3:07 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND GST 1 NNE WALDEN 40.75N 106.27W
07/13/2020 E63 MPH JACKSON CO ASOS
&&Local storm report, Jul 13, 3:19 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
319 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND GST 5 N PAWNEE BUTTES 40.88N 104.00W
07/13/2020 M60 MPH WELD CO AWOS
AWOS STATION K1OW OSCAR MADIS.
0233 PM TSTM WND GST 8 SSW GROVER 40.76N 104.28W
07/13/2020 M65 MPH WELD CO MESONET
MESONET STATION CW5040 BRIGGSDALE.
0257 PM TSTM WND GST 1 NNE WALDEN 40.75N 106.27W
07/13/2020 E63 MPH JACKSON CO ASOS
&&Local storm report, Jul 13, 3:25 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND GST 5 N PAWNEE BUTTES 40.88N 104.00W
07/13/2020 M60 MPH WELD CO AWOS
AWOS STATION K1OW OSCAR MADIS.
0233 PM TSTM WND GST 8 SSW GROVER 40.76N 104.28W
07/13/2020 M65 MPH WELD CO MESONET
MESONET STATION CW5040 BRIGGSDALE.
0257 PM TSTM WND GST 1 NNE WALDEN 40.75N 106.27W
07/13/2020 E63 MPH JACKSON CO ASOS
&&Local storm report, Jul 13, 4:03 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
403 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 2 NE ESTES PARK 40.39N 105.50W
07/13/2020 M56 MPH LARIMER CO PUBLIC
&&Local storm report, Jul 13, 4:05 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 11 NNE KREMMLING 40.21N 106.33W
07/13/2020 M64 MPH GRAND CO MESONET
MESONET STATION GSPC2 GUNSIGHT. TIME IS
ESTIMATED.
&&Local storm report, Jul 13, 4:06 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND GST 5 N PAWNEE BUTTES 40.88N 104.00W
07/13/2020 M60 MPH WELD CO AWOS
AWOS STATION K1OW OSCAR MADIS.
0233 PM TSTM WND GST 8 SSW GROVER 40.76N 104.28W
07/13/2020 M65 MPH WELD CO MESONET
MESONET STATION CW5040 BRIGGSDALE.
0340 PM TSTM WND GST 2 NE ESTES PARK 40.39N 105.50W
07/13/2020 M56 MPH LARIMER CO PUBLIC
0257 PM TSTM WND GST 1 NNE WALDEN 40.75N 106.27W
07/13/2020 E63 MPH JACKSON CO ASOS
0300 PM TSTM WND GST 11 NNE KREMMLING 40.21N 106.33W
07/13/2020 M64 MPH GRAND CO MESONET
MESONET STATION GSPC2 GUNSIGHT. TIME IS
ESTIMATED.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:12 PM MDT | Special Weather Statement | BOU | Weld | 63 min |
| Jul 12, 7:46 PM MDT | Special Weather Statement | BOU | Clear Creek, Gilpin, Park, Summit | 59 min |
| Jul 13, 2:48 PM MDT | Special Weather Statement | BOU | Boulder, Grand, Jackson, Larimer | 42 min |
| Jul 13, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Grand, Jackson, Larimer | 45 min |
| Jul 13, 3:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 47 min |
| Jul 13, 3:36 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 39 min |
| Jul 13, 4:29 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 61 min |
| Jul 13, 5:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 60 min |
| Jul 13, 5:21 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 54 min |
| Jul 13, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 37 min |
| Jul 13, 5:59 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.